Alert archive / Delaware / Areal Flood Warnings in 2020

Areal Flood Warning 45, NWS Philadelphia/Mount Holly

November 12, 2020Sussex County, Delaware; Caroline County, Maryland

NWS Philadelphia/Mount Holly issued this areal flood warning at Nov 12, 2020, 6:06 AM EST for Sussex County, Delaware; Caroline County, Maryland. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 12, 2020, 6:06 AM EST (11:06 UTC)
Expired
Nov 12, 2020, 10:15 AM EST
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Sussex County, DE, Caroline County, MD

The radar

The Dover AFB radar (KDOX), 21 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 12, 7:00 AM ESTFLOOD6 Wsw Gumboro, DEPONDING AND STANDING WATER ON ROADWAYS. COCORAHS REPORT SAYS UNUSUAL FLOODING OCCURRING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 11.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2020-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2020-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WGUS41 KPHI 121106
FLWPHI

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
606 AM EST Thu Nov 12 2020

DEC005-MDC011-121515-
/O.NEW.KPHI.FA.W.0045.201112T1106Z-201112T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Caroline MD-
606 AM EST Thu Nov 12 2020

The National Weather Service in Mount Holly has issued a

* Flood Warning for...
  Sussex County in southern Delaware...
  Southeastern Caroline County in eastern Maryland...

* Until 1015 AM EST.

* At 606 AM EST, Doppler radar indicated heavy rain. Flooding is 
  ongoing or expected to begin shortly in the warned area. Between 2 
  and 4.5 inches of rain have fallen.

Some locations that may experience flooding include...
  Georgetown, Seaford, Millsboro, Laurel, Lewes, Federalsburg, 
  Milton, Selbyville, Bridgeville, Delmar, Dagsboro, and Millville.

Additional rainfall amounts of 0.5 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3870 7589 3890 7525 3881 7506 3845 7503
      3846 7569 3865 7572 3869 7576 3868 7580
      3870 7580

$$

SFJ
1 follow-up statement
997 
WGUS81 KPHI 121518
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
1018 AM EST Thu Nov 12 2020

DEC005-MDC011-121528-
/O.EXP.KPHI.FA.W.0045.000000T0000Z-201112T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Caroline MD-
1018 AM EST Thu Nov 12 2020

...FLOOD WARNING HAS EXPIRED FOR SUSSEX AND SOUTHEASTERN CAROLINE 
COUNTIES...

The flood warning has expired. A flood advisory has been issued for 
low lying and poor drainage flooding.

LAT...LON 3870 7589 3890 7525 3881 7506 3845 7503
      3846 7569 3865 7572 3869 7576 3868 7580
      3870 7580

$$

Kruzdlo

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Nov 12, 3:18 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Nov 12, 3:18 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
318 AM EST Thu Nov 12 2020

.SYNOPSIS...
In the wake of the cold front today, surface high pressure will
slowly build in over the region. A mid level trough is expected to
cross the region on Friday before another surface high builds in on
Saturday. Another low pressure system and its associated cold front
is forecast to cross our region Sunday into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The cold front will be dropping through the region today but won't
fully move offshore until around mid-morning/early afternoon. Low
pressure developing along the front will pass offshore and off to
the northeast by this afternoon. The front stalls as the high over
the Atlantic remains strong enough to block it, though it will
slowly push to the south through tonight.

The winds will shift from southwest to northwest today, with some
dry air starting to filter down from the north. However, there might
not be enough of a push of the dry air to allow us to clear out
today, especially due to the nearby boundary. Expect some drying to
occur across the southern Poconos, northwest New Jersey and into the
Lehigh Valley this afternoon. As you head south and east, conditions
are likely to remain pretty cloudy with greater chances for showers.

Speaking of rain, the heaviest of the rain should be ending by
around daybreak but the chance for rain will continue through the
rest of today and continue into tonight, especially across southern
and eastern New Jersey and across Delmarva. Rain will gradually end
or become much more off and on from west to east but confidence is
lower that we see much in the way of dry conditions as you head
south and east of the Lehigh Valley.

Temperatures today will remain warm and above normal as the
southwesterly flow continues, mainly aloft. Once the front starts to
drop down, we should see temperatures start to cool as the flow
turns to the north or northwest. It may take a while for the cooler
air to arrive, especially for eastern areas, due to the proximity to
the slowly moving boundary. Highs will likely occur this morning
through much of the region and then drop through the course of the
day. We start the day with temps in the 60s across the forecast area
but expect temps to drop across the Lehigh Valley, northwest New
Jersey, and the southern Poconos into the 40s to lower 50s by this
afternoon. Temperatures will drop down into the 50s through the rest
of the area this afternoon/early evening. Expect temperatures to
continue to fall as we head into tonight they should bottom out in
the 40s, with some temps near 50s along the coast and in the mid
to upper 30s across the higher elevations.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A Mid level trough will provide another chance for rain Friday
morning, though with dry air advection ahead of its arrival and
given how progressive this trough is, do not expect heavy or even
widespread rain. A large surface high building in quickly behind it
will result in tranquil conditions starting Friday afternoon and
continuing through Saturday night.

In the wake of today's front, temperatures on Friday should be near
normal with highs mostly in the 50s (although lower 60s will be
possible along the coast. A second round of cold air advection
Friday night will mean that Saturday could be our day with below
normal temperatures in over a week as  highs are expected to range
from the lower 40s in the southern Poconos to mid 50s along the
coast.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
To our west, a developing mid-latitude cyclone will undergo fairly
strong cyclogenesis across the Midwest as it shifts northeast into
the Great Lakes beneath a strengthening polar jet max across the
Ohio Valley. This low will continue to move into southern Canada
Sunday, pulling a weak warm front northward through the day as the
cold front occludes across the Great Lakes. This front moves through
our region Sunday night with only a chance for showers, mostly
across the northern half of the CWA.

High pressure will build into the Southeastern U.S. as the upper-
level trough continues to deepen across the Northeast. Although dry
weather is in store for early next week, ensemble guidance suggests
this could be our first period of below normal temperatures in
awhile. Another area of low pressure may move toward the region by
Wednesday of next week.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today... Conditions will be slow to improve today but expect gradual
improvement from northwest to southeast. KABE and KRDG are expected
to become VFR by late morning with lower confidence that we improve
above MVFR at the other terminals, though we could see a brief
period of VFR at KPHL, KTTN, KPNE, and KILG. Likely remains MVFR or
lower at KMIV and KACY all day. Light winds this morning will become
north to northwest around 10 to 15 knots with gusts around 20 knots.
Showers will continue off and on through the day. Moderate
confidence in overall pattern but lower confidence on timing of
improving conditions.

Tonight...Conditions will fall to MVFR tonight becoming IFR
overnight. North to northeast winds overnight around 5 to 10 knots,
becoming light and variable in some spots. Light rain or drizzle
possible through the night. Moderate confidence.

.Outlook...

Friday and Saturday...Mostly VFR conditions are expected though
there is a small chance for ceiling and visibility restrictions
before the rain moves out by mid day. Light northerly winds early
Friday turning northwesterly from 5 to 10 knots. Moderate confidence.

Sunday...Sub-VFR conditions with showers moving into the region.
Winds turn southerly from 5 to 10 knots with gusts to 15 knots.
Moderate confidence.

Monday...Mostly VFR with winds turning westerly from 10 to 15 knots
with gusts to 20 knots. Moderate confidence.

&&

.MARINE...
Small Craft Advisory continue through tonight on the ocean waters.
Seas will be around 4 to 6 feet on the ocean. Southerly winds early
will become northwest to north this morning around 10 to 15 knots.
Though the winds will turn to the northwest for a brief period
before turning more northerly on the Delaware Bay, wind gusts are
expected to remain below 25 knots.

.Outlook...

Friday and Saturday...winds and seas should stay below SCA criteria.

Sunday...Sub-advisory level conditions initially with wind gusts
approaching 25 knots by the evening with seas building from 1 to 3
feet to 2 to 4 feet.

Monday...Advisory conditions with westerly winds from 20 to 25 knots
with gusts to 30 knots. Potential for gale-force gusts late in the
afternoon and evening. Seas building to 3 to 5 feet across the
coastal waters and up to 3 feet on the Bay.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 7 AM EST Friday for ANZ450>455.

&&

Synopsis...Johnson
Near Term...Meola
Short Term...Johnson
Long Term...Davis
Aviation...Davis/Johnson/Meola
Marine...Davis/Johnson/Meola
Hazardous weather outlook, Nov 12, 3:17 AM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
317 AM EST Thu Nov 12 2020

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-130830-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
317 AM EST Thu Nov 12 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-130830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
317 AM EST Thu Nov 12 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 12, 2:01 AM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
201 AM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            WOODSIDE HILLS          39.79N 75.49W
11/11/2020                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            CARR RD. IS CLOSED BETWEEN SILVERSIDE RD.
            AND HILLSIDE AVE DUE TO FLOODING.

&&

SFJ
Local storm report, Nov 12, 3:29 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
329 AM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLOOD            1 S AUGUSTINE           39.76N 75.55W
11/11/2020                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            INTERSTATE 95 SOUTHBOUND WAS FLOODED AT THE
            BRANDYWINE CREEK BRIDGE.

0720 PM     FLOOD            CLIFTON PARK MANOR      39.76N 75.51W
11/11/2020                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            PHILADELPHIA PIKE AND GOVERNOR PRINTZ
            BOULEVARD ARE CLOSED TO DUE FLOODING.

0730 PM     FLOOD            1 NE ROXBOROUGH         40.01N 75.21W
11/11/2020                   PHILADELPHIA       PA   DEPT OF HIGHWAYS

            FLOODING ON THE SCHUYLKILL EXPRESSWAY NEAR
            CITY AVENUE.

0730 PM     FLOOD            1 SSE CENTER CITY       39.97N 75.13W
11/11/2020                   PHILADELPHIA       PA   DEPT OF HIGHWAYS

            FLOODING ON INTERSTATE 95 NEAR FRANKFORD
            AVENUE.

0730 PM     FLOOD            1 SW HAYDEN PARK        39.69N 75.62W
11/11/2020                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            AIRPORT ROAD WAS CLOSED DUE TO FLOODING NEAR
            NONESUCH CREEK.

0730 PM     FLOOD            2 WSW EASTBURN HEIGHTS  39.70N 75.71W
11/11/2020                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            CAPITOL TRAIL ROAD WAS CLOSED AT POLLY
            DRUMMOND HILL ROAD DUE TO FLOODING.

0740 PM     FLOOD            MONROE PARK             39.77N 75.54W
11/11/2020                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            INTERSTATE 95 SOUTHBOUND WAS FLOODED NEAR
            THE CONCORD PIKE OFF RAMP.

0755 PM     FLOOD            1 SSW WOODBROOK         39.79N 75.56W
11/11/2020                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            ROCKLAND ROAD WAS CLOSED DUE TO FLOODING AT
            COUNTRY CLUB DRIVE.

0755 PM     FLOOD            2 S GLENVILLE           39.69N 75.64W
11/11/2020                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            INTERSTATE 95 SOUTHBOUND WAS FLOODED NEAR
            THE CHURCHMANS ROAD OFF RAMP.

1000 PM     FLOOD            WOODSIDE HILLS          39.79N 75.49W
11/11/2020                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            CARR ROAD WAS CLOSED BETWEEN SILVERSIDE RD
            AND HILLSIDE AVE DUE TO FLOODING.

&&
Local storm report, Nov 12, 5:07 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
507 AM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLOOD            2 NNW SEABROOK FARMS    39.53N 75.24W
11/12/2020                   CUMBERLAND         NJ   DEPT OF HIGHWAYS

            NJ 77 NORTHBOUND CLOSED DUE TO FLOODING.

&&

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 8:32 PM ESTRiver Flood WarningPHINew Castle56 min
Nov 11, 9:03 PM ESTRiver Flood WarningPHINew Castle6 hr
Nov 11, 10:54 PM ESTAreal Flood AdvisoryPHISussex3 hr
Nov 12, 1:43 AM ESTAreal Flood AdvisoryPHIKent, New Castle2 hr
Nov 12, 4:16 AM ESTAreal Flood AdvisoryPHISussex110 min
Nov 12, 10:15 AM ESTAreal Flood AdvisoryPHISussex5 hr

Nearby

Areal Flood Warnings in Delaware, 2020Areal Flood Warnings in Maryland, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.